Nebraska, 2019Hail and Damaging Winds in Nebraska, September 9 to 10, 2019
September 9 to 10, 2019 · NWS OAX · 4 events in 2 counties and zones
Severe thunderstorms developed along a warm front over eastern Nebraska. Damaging winds along with some large hail occurred in the storms on the 9th during the afternoon across southwest Iowa and late at night over eastern Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed along a warm front over eastern Nebraska. Damaging winds along with some large hail occurred in the storms on the 9th during the afternoon across southwest Iowa and late at night over eastern Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 9, 5:19 PM CST, 5 hours 6 minutes earlier.
Area forecast discussion, Sep 9, 5:19 PM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
619 PM CDT Mon Sep 9 2019
.SHORT TERM...(Tonight through Thursday)
Issued at 253 PM CDT Mon Sep 9 2019
A large upper trough continued to make its way into the northwest
corner of the country today, with southwesterly flow persisting over
the central plains. A the surface, a low pressure system moved
across South Dakota, dragging a weak cold front through the forecast
area. A boost of 1000-2000 J/kg of instability helped storms
intensify this afternoon. A few strong to severe storms aren't
out of the question as we head into the late afternoon hours.
This southwest to northeast oriented area of convection will
continue to trek east through the region. We could see an uptick in
intensity and coverage again late this evening and into the
overnight hours as the low level jet increases. Given the amount of
instability present, a few storms could be on the strong side, with
a bit of hail and gusty winds, especially across parts of western
Iowa. However, both instability and shear are expected to diminish
through the night, likely preventing a substantial severe threat.
A few showers and storms could linger into Tuesday, along the
boundary trailing the departing surface low. But, the majority of
the forecast area should remain dry through Tuesday morning. The
next shortwave and and surface low will move out of eastern Colorado
and into southwest Nebraska Tuesday night, draping a warm front
along the NE/SD border. Dewpoints will rise back into the upper 60s
and low 70s, as afternoon MLCAPE increases to 1500-2500 J/kg. Bulk
shear will increase to 30-40 kts across northeast Nebraska. The best
chance at thunderstorm initiation for northern portions of the
forecast area will likely be during the evening hours as the low
level jet once again enhances convective development. Showers and
storms will be possible across the majority of the CWA Tuesday
evening and overnight, with a few storms strong to severe storms
possible over northeast Nebraska initially.
Another break in precipitation will arrive Wednesday, as a large
upper trough and associated surface low approach from the west. This
system will drag a cold front through the area, brining increasing
shower and thunderstorm chances Wednesday evening and Wednesday
night. A few showers and storms may continue into Thursday across
southwest Iowa and far southeast Nebraska. However, they should
clear the area by Thursday evening.
.LONG TERM...(Thursday night through Monday)
Issued at 253 PM CDT Mon Sep 9 2019
Cooler, drier weather is still expected Friday behind the departing
cold front. Highs on Friday should only be in the low to mid 70s
with mostly sunny skies. Southwesterly low level flow will return
Saturday, pulling us back into the upper 70s and low 80s. Warmer
temperatures and dry weather will linger through the weekend and
into early next week with highs generally in the upper 70s and low
80s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 615 PM CDT Mon Sep 9 2019
VFR conditions are expected through the period. Scattered showers
and thunderstorms may move northeast across the TAF sites late
this evening so did hint at this with VCSH and will continue to
monitor for any needed future ammendments. LLWS is possible at
KLNK and KOMA overnight as well.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&
SHORT TERM...KG
LONG TERM...KG
AVIATION...Kern
Hazardous weather outlook, Sep 9, 2:10 PM CST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
310 PM CDT Mon Sep 9 2019
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-101015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
310 PM CDT Mon Sep 9 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Tonight and Tuesday
Thunderstorm chances will become more prevalent this evening and
tonight across southwest Iowa and southeast Nebraska with a
marginal risk for severe thunderstorms. Large hail and damaging
winds would be the primary threat.
Minor flooding will continue along the Missouri River above Lewis
and Clark Lake, and from below Plattsmouth downstream into
Missouri.
.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
There is a slight to marginal risk for severe thunderstorms
Tuesday evening as an upper level system moves through the Plains.
Another risk for severe thunderstorms comes Wednesday night when
a cold front begins to sweep through the region.
Minor flooding will continue along the Missouri River above Lewis
and Clark Lake, and from below Plattsmouth downstream into
Missouri.
.SPOTTER INFORMATION STATEMENT...
Spotter activation should not be needed this tonight or tomorrow.
Thunderstorm Wind, Saunders
- When
- September 9, 10:25 PM CST
- Where
- Saunders County, 1.62 mi N of Mead
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.253, -96.501
Power poles leaning due to damaging thunderstorm winds along US Highway 77 north of Mead. In addition, wind split a large tree in half.
Hail, Douglas
- When
- September 9, 10:39 PM CST
- Where
- Douglas County, 1.7 mi WNW of (Ovn)wsfo Omaha
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.340, -96.080
Thunderstorm Wind, Douglas
- When
- September 9, 11:45 PM CST
- Where
- Douglas County, 0.52 mi W of (Ovn)wsfo Omaha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.330, -96.060
Branches were broken on a Maple and Bradford Pear Tree due to thunderstorm winds in northwest Omaha. A trampoline was also thrown by the winds.
Hail, Saunders
- When
- September 10, 3:16 AM CST
- Where
- Saunders County, 2.07 mi S of Wahoo
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.190, -96.620
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Iowa, September 9 to 10, 2019$212,000 · 61 kt wind · 28 events
- Damaging Winds and Lightning Strike in Louisiana, September 9, 201910 injured · 52 kt wind · 7 events
- Damaging Winds in Louisiana, September 9, 2019$480,000 · 83 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Mississippi, September 9, 20191 injured · $155,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Georgia, September 9 to 10, 2019$105,000 · 1.5 in hail · 19 events
- Damaging Winds in Arkansas, September 9, 2019$75,000 · 60 kt wind · 2 events
- Damaging Winds in Virginia, September 9, 2019$38,000 · 60 kt wind · 5 events
- Tornadoes in South Dakota, September 9, 2019EF1 · 5 events
- Damaging Winds in Iowa, September 9, 2019$33,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, September 9, 2019$16,000 · 52 kt wind · 3 events
- Damaging Winds in Iowa, September 9 to 10, 201970 kt wind · 11 events
- Hail and Damaging Winds in North Carolina, September 9, 2019$12,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857629, 857627, 857635, 857628.